Schedule for NATS 2023 Summer Workshop School of Music and Dance, San Diego State University, July 7-9, 2023

Shine On: Inspiring Diverse Repertoire

Friday, July 7, 2023	Saturday, July 8, 2023	Sunday, July 9, 2023
8-9 AM PST: Registration	8-9 AM PST: Registration	8-9 AM PST: Registration
9-11 AM PST: Melissa Foster <i>Singing Pop/Rock: The Foundation of Style</i>	9-11 AM PST: Melissa Foster <i>Exploring Hip-Hop:</i> Rap and R&B History and Pedagogy	9-11 AM PST: Colin Levin The Foundational Nordic Vocal Literature Repertory
How do these pop-rock stars do a 3-hour concert, night after night, for a 4-month tour without fatigue? What makes something sound "pop/rock," and can my voice do that? How do I teach pop/rock safely and confidently? The answer lies in an intersection of history, culture, and vocal pedagogy. This workshop will explore the cultural, historical, and vocal pedagogical pillars of pop/rock, and will delve into specific pop/rock styling pedagogy, including an introduction to pop/rock-specific teaching practices for diction, onsets, and other pop/rock stylings (e.g., yodel, shadow vowels, breathiness, slide, cry, and slurs). Rock on! This session has a masterclass component. To be considered, please send a link to a recording of an	This year we celebrate the 50th anniversary of the birth of Hip-Hop — the movement that grew from an underground scene and became today's pop music. Hip-Hop's footprint also can be seen all over contemporary musical theatre. This workshop provides an essential introduction to the history, the sounds, and the practical teaching practices for Rap. We also will briefly touch on the foundations of R&B styling. Topics discussed will include: essential vocabulary; breathing; flow (cadence and phrasing); diction and articulation; pitch and tone; and beat and groove. This session has a masterclass component. To be considered, please send a link to a recording of an appropriate song to Melissa Foster.	This session will serve as an introduction to the repertory of the Nordic schools of composition. Topics will include an overview of historical periods, major composers, and resources for further research. A study of Nordic female and contemporary composition will be central to the session. Vocal literature selections will include those from Sweden, Norway, Denmark, Iceland, Finland, and the Faroe Islands.
appropriate song to <u>Melissa Foster</u> .		
11-11:15 AM PST: Refreshment Break (15 min)	11-11:15 AM PST: Refreshment Break (15 min)	11-11:15 AM PST: Refreshment Break (15 min)
11:15-1:15 PM PST: San-ky Kim Korean Art Songs Anyone? You would like to diversify repertoire for your student or your own recital, all the way to the Far East? In this workshop, San-ky Kim will present a suggested list of songs that are graded by vocal difficulty as well as suggest themes in the poetic nuance. During the workshop, a brief lesson in Korean alphabet will be offered and by the end of the session, you will be able to read Korean text. This session has a masterclass component. To be considered, please send a link to a recording of an appropriate song to San-ky Kim.	11:15-12:45 PM PST: Keely Philips-Carter So You Need a Song For We've all been there. It's time for a big audition and you want a song that will knock the panel's socks off, or a new student walks in the door and you want to choose a new piece to work on that you haven't done three times already this semester. In this session, Keely Phillips-Carter will share some of her most requested audition package material as well as answer your musical theatre repertoire questions in real-time.	11:15-12:45 PM PST: Keely Philips-Carter The Flops, the Forgotten, & the "Fly by Night": Exploring Musical Theatre Rep Join self-professed musical theatre repertoire nerd Keely Phillips-Carter as she delves into the expansive world of lesser-known show tune repertoire. Phillips-Carter will introduce you to some new and possibly forgotten songs that can be added to your audition book or teacher repertoire.
1:15-2:45 PM PST: Lunch Break (90 min)	12:45-2:15 PM PST: Lunch Break (90 min)	12:45-2:15 PM PST: Lunch Break (90 min)

Friday, July 7, 2023	Saturday, July 8, 2023	Sunday, July 9, 2023
2:45-4:45 PM PST: Alexis Davis-Hazell & Rosalyn Wright Floyd Uncommon Gems: Classically Arranged American Negro Spirituals Participants will be introduced to less frequently performed arrangements they will be eager to program by modern and living composers. With these arrangements as a vehicle, participants will learn the power of diction and dialect, interactively examining specific linguistic features and examples. Participants	2:15-4:15 PM: Alexis Davis-Hazell & Rosalyn Wright Floyd The Art Song Heritage of American Negro Spirituals Interactive Masterclass Singer and pianist participant teams will be coached in an open session by Alexis Hazell-Davis and Rosalyn Wright Floyd on American Negro Spirituals repertoire. Similar methods of preparation are necessary when approaching a classically arranged American Negro Spiritual, whether a solo setting, a choral setting, or an	2:15-4:15 PM Colin Levin An Introduction to the Repertory and IPA of Iceland This session will focus on chronicling the history of the foundational Icelandic art song composers, contributing material on the formation of the musical landscape of Iceland, and subsequent implementation into higher education, with a focus on the infrastructure of pedagogy and performance. An overview of
will be guided through a template for textual analysis and research questions for the American Negro Spiritual that will form the basis of authentic interpretations for singers and collaborative pianists.	instrumental transcription of a work. Session focuses on execution and approach to American Negro Spirituals repertoire with respectful intention and crafting of authentic performances. Preference given to teachers as singer participants.	the IPA for Icelandic lyric diction will be included, with each individual learning Sigfús Einarsson's art song Draumalandið (The Land of Dreams).
	This session has a masterclass component. To be considered, please upload a recording of an appropriate song to https://tinyurl.com/natsspirituals .	
4:45-5 PM PST: Refreshment Break (15 min)	4:15-4:30 PM PST: Refreshment Break (15 min)	Workshop Ends
5-6:30 PM PST: Isai Jesse Muñoz <i>Catalan Art Songs of the XX and XXI Centuries</i>	4:30-6 PM PST: Isai Jesse Muñoz Living Composers of Latin American Art Song	Safe travels home!
As compared to the vast reference material devoted to the history and analyses of North American and other Central European classical song literature, little scholarly attention has been devoted to the art songs of Catalonia, the autonomous community in Spain. This presentation illuminates this nationalistic genre—its history and its style—and also provides a context for understanding the performance practice, so that Catalan art song of the 20th and 21st centuries may continue to gain recognition. This session has a masterclass component. To be considered, please send a link to a recording of an appropriate song to Isaí Jesse Muñoz. 6:30 PM PST: Dinner	This session serves to further scholarship in Latin American song literature, introducing instructors and students to some of the remarkable output of art songs by living composers throughout Latin America for inclusion in the teaching and performing canons. With the rise of accessibility through virtual networks, historic inaccessibility of music by living composers outside North America — attributed in large part to economic and social dominance — can become a thing of the past as greater exposure and interaction with these composers and their works is now more possible. This session has a masterclass component. To be considered, please send a link to a recording of an appropriate song to Isaí Jesse Muñoz.	
	Spirituals)	